Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Geodesics in Euclidean space with analytic obstacle

Authors: Felix Albrecht and I. D. Berg
Journal: Proc. Amer. Math. Soc. 113 (1991), 201-207
MSC: Primary 53C22
MathSciNet review: 1077783
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we are concerned with the behavior of geodesies in Euclidean $ n$-space with a smooth obstacle. Our principal result is that if the obstacle is locally analytic, that is, locally of the form $ {x_n} = f({x_1}, \ldots ,{x_{n - 1}})$ for a real analytic function $ f$, then a geodesic can have, in any segment of finite arc length, only a finite number of distinct switch points, points on the boundary that bound a segment not touching the boundary.

This result is certainly false that for a $ {C^\infty }$ boundary. Indeed, even in $ {E^2}$, where our result is obvious for analytic boundaries, we can construct a $ {C^\infty }$ boundary so that the closure of the set of switch points is of positive measure.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C22

Retrieve articles in all journals with MSC: 53C22

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society